Alert archive / Connecticut / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Albany, NY

July 28, 2018Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Jul 28, 2018, 4:21 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2018, 4:21 PM EDT (20:21 UTC)
Expired
Jul 28, 2018, 5:00 PM EDT
In force
39 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:36 PM EDTTSTM WND DMG3 N Bethlehem Village, CTTREE DOWN ON ROAD
Jul 28, 4:55 PM EDTTSTM WND DMG1 Nne Terryville, CTTREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS51 KALY 282021
SVRALY
CTC005-282100-
/O.NEW.KALY.SV.W.0065.180728T2021Z-180728T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
421 PM EDT SAT JUL 28 2018

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Central Litchfield County in northern Connecticut...

* Until 500 PM EDT.

* At 420 PM EDT, a severe thunderstorm was located near Litchfield,
  or 10 miles northeast of New Milford, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Litchfield around 430 PM EDT.
  Thomaston around 435 PM EDT.
  Northwest Harwinton and Terryville around 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4178 7335 4187 7295 4185 7295 4184 7294
      4181 7295 4180 7302 4164 7298 4163 7302
      4161 7302 4161 7304 4160 7306 4155 7339
TIME...MOT...LOC 2020Z 251DEG 26KT 4168 7324 

HAIL...1.00IN
WIND...60MPH
 
$$

ROK
1 follow-up statement
190 
WWUS51 KALY 282050
SVSALY

Severe Weather Statement
National Weather Service Albany NY
450 PM EDT SAT JUL 28 2018

CTC005-282100-
/O.CON.KALY.SV.W.0065.000000T0000Z-180728T2100Z/
Litchfield CT-
450 PM EDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN LITCHFIELD COUNTY...

At 449 PM EDT, a severe thunderstorm was located over Burlington, or
near Bristol, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Litchfield County, including the following locations...
Allentown, West Torrington, Torringford, Roraback Lodge, Haight
Vineyard, Pequabuck, Reynolds Bridge, Nepaug, Plymouth and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4181 7318 4187 7295 4185 7295 4184 7294
      4181 7295 4180 7302 4164 7298 4163 7302
      4161 7302 4161 7304 4160 7306 4159 7316
TIME...MOT...LOC 2049Z 251DEG 26KT 4175 7297 

HAIL...1.00IN
WIND...60MPH
 
$$

TAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:12 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 28, 4:12 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Albany NY
412 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A cold front and an upper level disturbance will move
across the region late this afternoon and through early this evening
with isolated to scattered showers and thunderstorms.  High pressure
will build in from the Ohio Valley overnight into tomorrow with fair
and dry weather to close the weekend. The surface high will move
over the region on Monday with seasonable temperatures, but then an
unsettled pattern with scattered showers and thunderstorms is
expected to return on Tuesday and last most of the work week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 412 PM EDT...A sfc trough continues to move across
eastern NY and western New England this afternoon. The upper
level trough axis continues to lag upstream over the the central
and eastern Great Lakes Region and southeast Canada.

Isolated showers and thunderstorms have formed across eastern NY
and western New England. A few warnings have been issued for a
cell near southeast VT and the mid Hudson Valley. Elevated 50
dBZ reflectivity cores have reached 25-30 kft AGL which are
close to the -30C height, and we expected some marginal severe
hail or a wet microburst from a few cells. The atmosphere is
moderately unstable with MLCAPEs generally 500-1500 J/kg based
on the 1900 UTC RAP SPC Mesoanalyis. The 0-6 km effective bulk
shear is 35-40 kts. Sfc dewpts continue in the 60s to around 70F
in the humid air mass. PWATS are 1-1.5". The mid level lapse
rates continue to be on the weaker side of generally 6C/km or
less. The threat looks to be isolated and lesser in coverage
compared to yesterday.

SPC continues Marginal Risk of severe thunderstorms for entire
CWA and the latest SWOMCD continues the isolated threat, but a
watch is unlikely. The DCAPE was about 1000 J/kg on the 12Z KALB
sounding, so we will have to monitor for a rogue wet microburst
or two. The limited instability could keep the updrafts from
any discrete cells from being tall enough for a widespread
severe threat. Any threat should diminish between 6-8 pm.

The 3-km NAM and HRRR are similar with this trend. We tapered to
a slight or low chance of showers shortly before midnight and
then went dry thereafter except for a few lake enhanced showers
that may graze the western Adirondacks. Low to mid level cold
advection occurs in the wake of the sfc trough/cold front with
H850 temps falling to +9C to +11C from the Capital Region north
and west, and +11C to +14C south and east. Lows will be in the
mid to upper 50s over the higher terrain, and upper 50s to lower
60s in the valleys. Some patchy fog is likely to form especially
along and near the valleys areas, and where some the rains
occurred this afternoon.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Tomorrow...Fair and dry weather returns with high pressure
building in from the Ohio Valley into the Northeast. Morning
patchy fog and stratus will burn off with partly to mostly
sunny conditions. Humidity levels will lower and dewpts will
fall into the 50s to around 60F. Temps will be seasonable with
highs in the mid 70s to lower 80s with some upper 60s to lower
70s over the higher terrain.

Sunday night...The sfc high will build in over NY and New
England with fair and dry weather continuing with lows in the
50s. Some patchy radiational shallow mist/fog will form near the
major river valleys.

Mon-Mon night...Most of the day should stay dry with the sfc
high overhead initially then drifting offshore. Heights begin
to fall upstream ahead of an upper level trough over the Plains
and MS River Valley. A few warm advection showers may reach
locations west of the Hudson River Valley late in the day, but
the low and mid levels remain very dry on most of the guidance.
Highs will be a few degrees warmer than Sunday with lower to
mid 80s in the valleys areas, and 70s over the higher terrain.
Southwest flow sets up aloft over upstate NY Monday night with
a warm front trying to push through. The better synoptic lift is
west of the forecast area, but there is chance of some warm
advection showers towards or after midnight. A little bit of
elevated instability may poke into the Catskills or locations
west Albany for a slight chance of thunderstorms. Humidity
levels will be creeping up with lows in the upper 50s to mid
60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
This will be a typical pattern of mid-summer doldrums, with mild
temperatures, high humidities, and probable afternoon showers and
thunderstorms each day. Any frontal passages will be weak, with
the only hope for a break coming in the form of a Bermuda high
pressure system late next weekend.

High temperatures each day will range from the mid 70s to upper 80s,
with lows in the 60s to lower 70s.  Normal highs in Albany are in
the lower 80s, with the normal lows in the lower 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Isolated/Scattered convection developing this afternoon, mainly
of the SHRA kind. It's been a struggle to get any TSRA going. While
it is possible that any one (or two) terminals could see a TSRA
this afternoon, specifying when and where are not possible. So
have opted for a Tempo SHRA group with MVFR visibility at all
TAF sites this afternoon.

Chances of IFR BF/FG tonight depend on several factors. General
trend will be for drier air to filter into the area through
tonight leaning against BR/FG. On the other hand, skies will be
clear, winds light and expecting at least some SHRAs at most
sites. So, adding these up, have included a period of IFR BR at
all terminals for tonight.

Conditions will return to VFR by 12Z Sunday.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday:  NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
High pressure will build into the region tonight with the
isolated to scattered showers and thunderstorms ending. The
surface high will be over the region into Monday.

Minimal to no fire weather concerns are expected given recent
wet pattern over the past several days.

The RH values will increase to 90 to 100 percent Sunday morning,
and lower to 40 to 60 percent tomorrow. An excellent recovery
close to 100 percent is expected Monday morning.

The winds will shift to the west to northwest tonight at 5 to 10
mph tonight, and continue at 5 to 15 mph tomorrow before
becoming light to calm Sunday night.

&&

.HYDROLOGY...
Additional isolated to scattered showers and thunderstorms are
expected into early this evening. The lack of coverage of
storms will limit the flooding threat, although ponding in urban
and poor drainage areas are possible through this evening.

Mainly dry weather returns for Sunday and Monday before another
wet pattern sets up for Tuesday into Friday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...ELH
AVIATION...OKeefe
FIRE WEATHER...Wasula
HYDROLOGY...BGM/Thompson/Wasula
Hazardous weather outlook, Jul 28, 4:17 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
417 PM EDT Sat Jul 28 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-291100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
417 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a marginal risk for isolated severe thunderstorms into early
this evening. Isolated to scattered thunderstorms are possible
into early this evening. The main hazard with these storms could
produce damaging wind gusts, large hail to size of quarters along
with occasional cloud to ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters should send any severe weather reports to the National
Weather Service.

In the hours before

Special weather statement, Jul 28, 2:31 PM EDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albany NY
231 PM EDT SAT JUL 28 2018

NYZ049-050-052-053-281915-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern
Saratoga-
231 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTH CENTRAL SARATOGA AND NORTHWESTERN
RENSSELAER COUNTIES...

At 231 PM EDT, a strong thunderstorm was located over Colonie, moving
east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm will be near...
  Colonie around 235 PM EDT.
  Albany around 245 PM EDT.
  Loudonville around 250 PM EDT.
  Latham around 255 PM EDT.
  Cohoes, Watervliet and Menands around 300 PM EDT.
  Green Island and Waterford around 305 PM EDT.
  Troy and Wyantskill around 310 PM EDT.

This Includes The Following Highways...
 Interstate 90 between exits 5A and 25.
 Interstate 890 between exits 4b and 9.
 Interstate 87 between exits 24 and 7, and near exit 8A.
 Interstate 787 between exits 5 and 9.

LAT...LON 4269 7397 4281 7397 4287 7361 4266 7362
TIME...MOT...LOC 1831Z 267DEG 15KT 4276 7388

ROK
Special weather statement, Jul 28, 2:41 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Albany NY
241 PM EDT SAT JUL 28 2018

NYZ064>066-281930-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
241 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ULSTER AND SOUTHERN
DUTCHESS COUNTIES...

At 241 PM EDT, a strong thunderstorm was located over Wappingers
Falls, or near Poughkeepsie, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm will be near...
  Myers Corner and Red Oaks Mill around 250 PM EDT.
  Hopewell Junction around 300 PM EDT.
  Pawling around 325 PM EDT.

LAT...LON 4154 7399 4157 7396 4159 7395 4158 7403
      4170 7402 4178 7361 4155 7356 4153 7399
TIME...MOT...LOC 1841Z 263DEG 21KT 4162 7393

ROK
Special weather statement, Jul 28, 3:21 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Albany NY
321 PM EDT SAT JUL 28 2018

NYZ048>050-052-053-281945-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Western
Schenectady-Southern Saratoga-
321 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA AND NORTHWESTERN
RENSSELAER COUNTIES...

At 320 PM EDT, a strong thunderstorm was located over Scotia, moving
east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm will be near...
  East Glenville around 325 PM EDT.
  Schenectady, Niskayuna, Alplaus and Burnt Hills around 330 PM EDT.
  Country Knolls around 340 PM EDT.
  Troy, Clifton Park, Cohoes, Mechanicville, Latham, Waterford and
  Round Lake around 345 PM EDT.

This Includes The Following Highways... Interstate 88 near exit 25.
 Interstate 90 between exits 25 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 5 and 7, and between exits 8A and 11.
 Interstate 787 near exit 9.

LAT...LON 4291 7401 4296 7371 4294 7364 4294 7362
      4273 7365 4275 7406
TIME...MOT...LOC 1920Z 269DEG 19KT 4285 7397

ROK
Local storm report, Jul 28, 3:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             HOPEWELL JUNCTION       41.59N  73.80W
07/28/2018  E1.00 INCH       DUTCHESS           NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY1800361

OKEEFE
Local storm report, Jul 28, 3:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
344 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             3 W POUGHQUAG           41.61N  73.74W
07/28/2018  M1.00 INCH       DUTCHESS           NY   SOCIAL MEDIA

&&

EVENT NUMBER ALY1800362

OKEEFE
Special weather statement, Jul 28, 4:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Albany NY
404 PM EDT SAT JUL 28 2018

NYZ053-282030-
Western Rensselaer-
404 PM EDT SAT JUL 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RENSSELAER
COUNTY...

At 404 PM EDT, a strong thunderstorm was located over Wynantskill, or
near Rensselaer, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm will be near...
  West Sand Lake around 415 PM EDT.
This Includes Interstate 90 between exits 10 and 6A.

LAT...LON 4255 7366 4263 7375 4265 7375 4274 7363
      4269 7355
TIME...MOT...LOC 2004Z 313DEG 16KT 4266 7367

ROK

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:10 PM EDTSpecial Weather StatementALY50 min
Jul 28, 3:31 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region59 min
Jul 28, 5:02 PM EDTSpecial Weather StatementALY13 min
Jul 28, 5:13 PM EDTSpecial Weather StatementALY32 min
Jul 28, 5:19 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region76 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.